I’m having a frustrating problem. I am 34, diagnosed low T in my late 20s and prescribed HCG and clomid to boost T levels and preserve fertility. Lab tests showed that it was working great, but especially in the past few years, I’ve been suffering anxiety and insomnia. I normally don’t like to do this, but I tried “z drugs” for the anxiety and insomnia and on many nights, it feels like I may as well eat tic-tacs instead because they don’t help.
I was also diagnosed with sleep apnea a few years ago. I thought that perhaps the anxiety and insomnia were caused by the sleep apnea. Knowing that sleep apnea correlates with low T, I decided to see what my labs would look like after three weeks of CPAP with no meds. I discontinued the clomid first and found that remarkably, I started sleeping well again. Later on, I discontinued the HCG, as well. Three weeks later, I had labs drawn.
After three weeks of no clomid and HCG, the results were in. Free T = 8.0 pg/mL, Total T = 450 ng/dL, Estradiol 25 pg/mL, Progesterone 0.1 ng/mL. The result was similar to what it was years ago before beginning treatment. I immediately restarted the HCG because I was desperate to feel better (recalling that it was the clomid that seemed to keep me awake at night)
I told the doctor that my treatment wasn’t making me feel right and I wanted to try something else. Since it seemed that it was the clomid that was keeping me awake at night, we decided to keep the HCG (150 unit capsule 2x daily) and add compounded T cream (2 mL of 150 mg/mL cream). Seeing that my progesterone was a bit on the low side and knowing that low progesterone is associated with anxiety and insomnia, we added a capsule of 35 mg compounded progesterone at bedtime.
And here’s what happened…
I took these drugs as prescribed. I had my first dose of T cream at lunch time after filling the script and the first dose of P capsule before bed, and my insomnia returned with a vengeance!
I thought that perhaps the medicine was too strong, so I stopped the progesterone and took half the dose of the T cream for the past five days or so. A few of the past days, I slept nearly 10 hours, and a few other days, I slept only 5-6 hours, either taking a long time to fall asleep, or awakening too early. (Last night, I slept from about 10:30 to 4:30). At 5:00, I had a prescription sleeping pill that may as well have been candy because I stayed wide awake!
On the other hand, I feel very hopeful that I am doing something right because I have observed that my anxiety (which is typically accompanied by atrocious intrusive thoughts) subsided greatly during this time. I get a lot less of that crummy, irritated-all-over feeling that I had become so accustomed to. (You know what I mean if you’ve had low T) I also had a sexual encounter this weekend and had an erection that lasted for an hour even after I was done!
So, it’s a round about way of asking, but I’m taking 150 units of HCG twice daily and 150mg of topical testosterone in the morning which is treating my symptoms, but I can’t sleep well. What can I do about this? (I should also note that I have been on adrenal support for years) I hope that isn’t too much information all at once.